Pennsylvania, 2009

Tornado in Pennsylvania, July 11, 2009

July 11, 2009 · NWS CTP · 1 event in 1 county or zone

The National Weather Service in State College confirmed an EF0 tornado near White Deer Furnace in Union County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

The National Weather Service in State College confirmed an EF0 tornado near White Deer Furnace in Union County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 11, 2:57 PM EST, 1 hour 43 minutes earlier.

Area forecast discussion, Jul 11, 2:57 PM EST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
357 PM EDT SAT JUL 11 2009

.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH THE STATE TONIGHT. HIGH PRESSURE
WILL PROVIDE MAINLY DRY CONDITIONS FOR INTO EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 11 PM THIS EVENING/...
SCATTERED PRE-FRONTAL CONVECTION HAS REMAINED SUB-SEVERE FOR THE
MOST PART THIS AFTERNOON...LARGELY DUE TO WEAKER THAN XPCD
INSTABILITY GIVEN EXPANSIVE CIRRUS CANOPY. VISIBLE SATL IMAGERY
SHOWS PARTIAL CLEARING UPSTREAM IN THE RIGHT EXIT REGION OF 100KT
JET OVER THE GRT LKS. SFC OBS SHOW DEWPTS STILL IN THE 60S AS FAR
NW AS LOWER MI AS THE MAIN CLD FNT LAGS WELL BEHIND THE CONVECTIVE
ACTIVITY. RECENT RADAR TENDS AND WARMING CLOUD TOPS VIA IR SATL
IMAGERY SUGGEST CURRENT ACTIVITY SHOULD BE EXITING THE AREA BY
00Z. TAPERED POPS DOWN SIGNIFICANTLY AFT 03Z WITH MUCH OF THE AREA
DRY AFTER DARK.

&&

.SHORT TERM /11 PM THIS EVENING THROUGH MONDAY NIGHT/...
CLEARING LINE SHOULD SLIDE ACROSS THE NRN MTNS TONIGHT WITH TEMPS
AND DEWPOINTS FALLING OFF FROM NORTH TO SOUTH. SFC HIGH PRES
BUILDING IN FROM THE OH VLY WILL LKLY PROVIDE FAIR WX INTO EARLY
NEXT WEEK. HOWEVER...THE AREA WILL REMAIN SUSCEPTIBLE TO LOW
AMPLITUDE SHORTWAVE ENERGY TRANSLATING SEWD WITHIN THE FAST NW
FLOW ALOFT -- IN BTWN STRONG SCENTRAL U.S. UPPER RIDGE AND
PERSISTENT CLOSED VORTEX NEAR HUDSON BAY. SREF GUID SHOWS BLW
NORMAL H5 HEIGHTS AND 850 TEMPS WHICH WILL KEEP TEMPS ON THE COOL
SIDE OF CLIMO. A WEAK SECONDARY TROUGH AXIS SLIDING SEWD FROM THE
LWR GRT LKS MAY TOUCH OFF A FEW SHOWERS ON MONDAY...BUT PROB/CVRG
LOOKS QUITE LOW ATTM SO WILL CONT DRY FCST ATTM.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
MADE ONLY MINOR CHANGES TO THE MEDIUM-LONG TERM FORECAST THIS AM
GIVEN THE IMPENDING SEVERE WEATHER THREAT. TODAYS 00/06Z ENSEMBLE
RUNS SHOW VERY LITTLE CHANGE IN THE OVERALL FLOW PATTERN
ALOFT...WITH STUBBORN TROUGHING REMAINING ALONG THE WCOAST OF
NOAM AND ACROSS SERN CANADA/NORTHEASTERN CONUS FOR THE FORESEEABLE
FUTURE.

INCREASING CHANCES FOR SHOWERS AND THUNDERSTORMS STILL XPCD FROM
MID WEEK ON AS THE LOW LEVEL FLOW VEERS AROUND TO THE SOUTH/WEST.
HPC PROGS CONTINUE TO SHOW A WARM FRONT LIFTING NEWD FROM THE OH
VLY WED FOLLOWED BY A COLD FROPA FOR THUR/FRI. TEMPERATURES WILL
REMAIN NEAR TO SLIGHTLY BELOW NORMAL AS HEIGHTS REMAIN SUPPRESSED
OVER THE NORTHEAST STATES THROUGH THE END OF THE PD.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
LINE OF SHRA/TSRA MARCHING ACROSS THE STATE THIS AFTERNOON.
HOWEVER...THE SOUTHERN HALF OF THE LINE IS BREAKING UP. DO EXPECT
DEVELOPMENT TO CONTINUE OVER THE SOUTHERN MOUNTAINS AND MOVE INTO
SOUTHEAST PA BY LATE AFTERNOON. TRIED TO TIME THE CONVECTION AND
STEADY PRECIP THROUGH THE FIRST SIX HOURS OF THE FORECAST PERIOD.

AS THE FRONT PASSES FROM WEST TO EAST THIS EVENING...WENT VFR TO
MVFR OVERNIGHT THEN GOOD VFR FROM EARLY MORNING HOURS ON SUNDAY.
WINDS BEHIND THE FRONT ON SUNDAY WILL BE BREEZY FROM THE NORTHWEST.

OUTLOOK...
SUN-TUE...VFR. LCL/VLY BR/FG PSBL EACH AM.
WED...MAINLY VFR. MVFR IN SHRA PSBL.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...DANGELO
NEAR TERM...DANGELO/STEINBUGL
SHORT TERM...BEACHLER/STEINBUGL
LONG TERM...STEINBUGL
AVIATION...BEACHLER/TYBURSKI
Hazardous weather outlook, Jul 11, 9:11 AM EST, 7 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1011 AM EDT SAT JUL 11 2009

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-121415-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
1011 AM EDT SAT JUL 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING...AS A COLD FRONT PUSHES ACROSS THE REGION. THE MAIN
THREATS WOULD BE FOR DAMAGING WIND GUSTS AND HAIL...BUT TORNADOES
MAY BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

DANGELO

In the hours before

Special weather statement, Jul 11, 2:52 PM EST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
352 PM EDT SAT JUL 11 2009

PAZ057>059-063-065-066-112045-
CUMBERLAND PA-DAUPHIN PA-LANCASTER PA-LEBANON PA-SCHUYLKILL PA-
YORK PA-
352 PM EDT SAT JUL 11 2009

...STRONG THUNDERSTORMS WILL AFFECT DAUPHIN...LEBANON...NORTHEASTERN
CUMBERLAND...NORTHWESTERN LANCASTER...NORTHWESTERN YORK AND
SOUTHWESTERN SCHUYLKILL COUNTIES THROUGH 445 PM EDT...

AT 349 PM EDT...SEVERAL STRONG THUNDERSTORMS WERE ALONG A LINE FROM
13 MILES NORTH OF LINGLESTOWN TO LINGLESTOWN TO MECHANICSBURG...
MOVING EAST AT 25 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS. EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT STAY IN
THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE
INDOORS WHEN A THUNDERSTORM APPROACHES.

THESE STORMS WILL BE NEAR WILLIAMSTOWN AROUND 400 PM...TOWER CITY
AROUND 410 PM...HERSHEY AND MUIR AROUND 420 PM...PINE GROVE AROUND
430 PM...SAND HILL AROUND 440 PM AND LEBANON AROUND 450 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 230 AND 264...I-78 BETWEEN
MILE MARKERS 0 AND 7...I-81 BETWEEN MILE MARKERS 57 AND 104...I-83
BETWEEN MILE MARKERS 32 AND 50...I-283.

LAT...LON 4052 7624 4049 7642 4039 7633 4012 7658
      4013 7718 4031 7701 4033 7691 4036 7696
      4060 7676 4059 7614

EXPERIMENTAL

FORECASTER: LAMBERT
Special weather statement, Jul 11, 2:58 PM EST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
358 PM EDT SAT JUL 11 2009

PAZ036-064-112100-
ADAMS PA-FRANKLIN PA-
358 PM EDT SAT JUL 11 2009

...A STRONG THUNDERSTORM WILL AFFECT ADAMS AND SOUTHEASTERN FRANKLIN
COUNTIES...

AT 357 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR MONT
ALTO...MOVING EAST AT 15 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT STAY IN THE
OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE
INDOORS WHEN A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR FAIRFIELD AROUND 420 PM...SEVEN STARS AROUND
435 PM...GETTYSBURG AROUND 440 PM AND GERMANTOWN AROUND 500 PM.

THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 15 FROM THE
MARYLAND BORDER TO NORTH OF GETTYSBURG...ROUTE 30 FROM FAYETTEVILLE
TO NEW OXFORD...STATE ROAD 94...STATE ROAD 97.

LAT...LON 3973 7763 3996 7754 3990 7699 3988 7698
      3971 7703 3972 7758

EXPERIMENTAL

FORECASTER: DANGELO
Local storm report, Jul 11, 3:22 PM EST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
422 PM EDT SAT JUL 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 PM     HAIL             NNW CHAMBERSBURG        39.93N 77.66W
07/11/2009  E0.88 INCH       FRANKLIN           PA   TRAINED SPOTTER

0324 PM     HAIL             NNW CHAMBERSBURG        39.93N 77.66W
07/11/2009  E1.00 INCH       FRANKLIN           PA   TRAINED SPOTTER

0325 PM     HAIL             3 E ST. THOMAS          39.94N 77.68W
07/11/2009  E1.00 INCH       FRANKLIN           PA   FIRE DEPT/RESCUE

&&

CJE
Special weather statement, Jul 11, 3:30 PM EST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
430 PM EDT SAT JUL 11 2009

PAZ012-041-046-112130-
NORTHERN CLINTON PA-NORTHERN LYCOMING PA-SOUTHERN LYCOMING PA-
430 PM EDT SAT JUL 11 2009

...STRONG THUNDERSTORMS WILL AFFECT CENTRAL CLINTON AND CENTRAL
LYCOMING COUNTIES THROUGH 530 PM EDT...

AT 427 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 14 MILES
NORTH OF JERSEY SHORE TO 10 MILES NORTHWEST OF JERSEY SHORE TO LOCK
HAVEN...MOVING EAST AT 25 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS. EXPECT OCCASIONAL...DANGEROUS CLOUD TO GROUND LIGHTNING FROM
THESE STORMS. DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES
WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.

THESE STORMS WILL BE NEAR ENGLISH CENTER AROUND 435 PM...SALLADASBURG
AROUND 450 PM...TROUT RUN AROUND 455 PM...COGAN STATION AROUND 505
PM...GARDEN VIEW AROUND 510 PM AND WILLIAMSPORT AROUND 520 PM.

THIS WILL IMPACT I-180 BETWEEN MILE MARKERS 21 AND 29.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 15...ROUTE
220...STATE ROAD 14.

LAT...LON 4142 7680 4128 7687 4119 7701 4122 7758
      4133 7748 4147 7730

EXPERIMENTAL

FORECASTER: LAMBERT
Special weather statement, Jul 11, 4:13 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
513 PM EDT SAT JUL 11 2009

PAZ041-042-046-051-053-112215-
COLUMBIA PA-MONTOUR PA-NORTHERN LYCOMING PA-SOUTHERN LYCOMING PA-
SULLIVAN PA-
513 PM EDT SAT JUL 11 2009

...STRONG THUNDERSTORMS WILL AFFECT EASTERN LYCOMING...NORTH
CENTRAL MONTOUR...NORTHERN COLUMBIA AND SULLIVAN COUNTIES THROUGH
615 PM EDT...

AT 511 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 12 MILES
SOUTHWEST OF MONROETON TO 13 MILES NORTHEAST OF MONTOURSVILLE TO
MONTOURSVILLE...MOVING EAST AT 30 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS. A 15 TO 20 MINUTE PERIOD OF VERY HEAVY RAIN WILL FALL FROM
THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY
FILL ROADSIDE DITCHES AND SOME SMALL STREAMS.

THESE STORMS WILL BE NEAR DUSHORE AROUND 530 PM...BIGGERTOWN AROUND
545 PM...STILLWATER AROUND 600 PM AND BERWICK AROUND 615 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-80 BETWEEN MILE MARKERS 237 AND 247...I-180 BETWEEN MILE MARKERS 10
AND 20.

LAT...LON 4097 7623 4112 7675 4116 7673 4117 7674
      4123 7692 4142 7685 4159 7671 4155 7622
      4132 7631 4120 7632 4114 7628 4114 7623
      4099 7621

EXPERIMENTAL

FORECASTER: LAMBERT
Special weather statement, Jul 11, 4:38 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
538 PM EDT SAT JUL 11 2009

PAZ004-112215-
WARREN PA-
538 PM EDT SAT JUL 11 2009

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WARREN COUNTY...

AT 536 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 19 MILES NORTH OF
OIL CITY...MOVING EAST AT 35 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR ENTERPRISE AROUND 600 PM AND TIDIOUTE AROUND
610 PM.

THIS WILL IMPACT ROUTE 62.

LAT...LON 4172 7920 4162 7922 4162 7961 4163 7962
      4175 7963

EXPERIMENTAL

FORECASTER: STEINBUGL

The radar

The State College radar (KCCX), 90 km away, was scanning. The volume nearest the first event began at 21:37 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Union

When
July 11, 4:40 PM EST to 4:42 PM EST
Where
Union County, 3.5 mi W of White Deer to 2.55 mi WSW of White Deer
Rating
EF0
Path length
1 mi
Path width
50 yd
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
41.080, -76.947

An EF0 tornado, with maximum wind speeds estimated around 75 mph, touched down on the north side of Interstate 80 and moved southeast for approximately one mile. The tornado crossed Interstate 80 before lifting near White Deer Furnace. Damage was minimal with about ten trees and several large branches blown down or uprooted. Eye witnesses, including a Pennsylvania State Trooper, reported broad rotation within the storm and a funnel reaching the ground.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2009Every state in 2009This day in weather historyThe tornado archive for Pennsylvania, 2009Warnings in Pennsylvania, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 172414.